Kansas, 2013

Drought in Kansas, March 1 to 31, 2013

March 1 to 31, 2013 · NWS EAX · 4 events in 4 counties and zones

Drought conditions continue to improve across the region, with only parts of northwest Missouri and northeast Kansas, as well as east central Kansas and west central Missouri, remaining in Severe Drought (D2). Several storm systems have continued to ease drought conditions across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Drought conditions continue to improve across the region, with only parts of northwest Missouri and northeast Kansas, as well as east central Kansas and west central Missouri, remaining in Severe Drought (D2). Several storm systems have continued to ease drought conditions across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 28, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 28, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 PM CST Thu Feb 28 2013

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Amplifying upper ridge over the western U.S. is leading to deepening
northerly flow over the forecast area. Very weak impulses dropping
through the region will bring periods of light snow/flurries to
eastern portions of the forecast area tonight and Friday. Moisture
across that area is adequate but deep forcing looks unimpressive, so
any snowfall amounts over northern and central MO should be light, if
anything at all.

Upper ridge to the west will slowly transition eastward over the
weekend but rapidly amplify as it does so. This will allow for a
subtle warm up into the upper 30s and lower 40s by Sunday, possibly
even mid to upper 40s across the western zones where down slope flow
could enhance the warmup. Of course, a lot of solar energy will go
into melting the deep SNOWPACK on the ground instead of heating the
atmosphere so temps will struggle to reach their full potential.

A transition back into progressive flow across the country will occur
early next week starting with a clipper system dropping into the
Midwest Monday and Tuesday. There is still quite a bit of uncertainty
with the track and strength of this feature, as is quite common with
these fast-moving systems dropping out of Canada. GFS, which seems to
be the more stable solution with this system, has slowly trended
westward which could bring the heavier PRECIP axis into central and
northern MO Monday night. 12Z ECMWF came in as a slower and weaker
outlier from its previous runs and the GFS/GE FS solutions. However,
its solution does have some support from its previous ensemble run so
it's not worth completely discounting. For now chose to go closer to
a blend of GFS/GE FS mean and 00Z ECMWF which will bring a chance for
rain/snow into much of the area Monday night. Forecast thermal
profiles will support mostly snow north of the surface low track, some
of which may accumulate. May need to watch for a band of more
significant snow accumulations if the GFS solution were to verify,
as the upper-level PV anomaly overrunning a deep low-level theta-e
gradient over the Central Plains could result in quick mesoscale
cyclogenesis and enhanced snowfall over a relatively small area. But
it's too early to really examine details like this when there is such
variability in the broader track and strength of the upper wave.

In a continued progressive pattern, ridging will be quick to spread
into the Plains by early Wednesday and could finally bring
above-normal temperatures to the forecast area by Thursday.

Hawblitzel

&&

.AVIATION...

For the 06Z TAFs, MVFR conditions are expected through much of the
valid period with low end VFR ceilings possible by late tomorrow
afternoon. The main question is if/when fuel alternate ceilings build
into the terminals. These lower ceilings have remained over
southeastern NE and IA with ceilings actually raising farther south.
Model guidance is inconsistent, at best, so confidence is not very good
with the potential the fuel alternate levels. As a result, have
pushed back the timing to after 12Z with ceiling raising to VFR during
the afternoon. Winds should be consistent and out of the north at
about 12 to 15 kts by the afternoon hours.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Feb 28, 6:24 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CST THU FEB 28 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
624 PM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

LIGHT SNOW WITH LESS THAN AN INCH ACCUMULATION IS POSSIBLE TONIGHT
AND EARLY FRIDAY OVER CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SNOW MONDAY AND MONDAY NIGHT. LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE...ESPECIALLY OVER NORTHERN AND CENTRAL
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Atchison

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Moderate to severe (D1-D2) drought conditions were observed across the county. Atchison reported 2.03 inches of precipitation.

Drought, Doniphan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Doniphan forecast zone
Reported by
Drought Monitor
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Moderate to severe (D1-D2) drought conditions were observed across the county. Troy measured 2.01 inches of precipitation.

Drought, Linn

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Severe (D2) drought conditions were observed across the county. Mound city reported 2.42 inches of precipitation.

Drought, Miami

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Miami forecast zone
Reported by
Drought Monitor
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Severe (D2) drought conditions were observed across the county. Osawatomie reported 2.10 inches of precipitation.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434358, 434359, 434360, 434361.